Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 128, NWS Omaha, NE

August 7, 2021Douglas County, Sarpy County, Washington County, Nebraska; Mills County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 7, 2021, 9:24 PM CDT for Douglas County, Sarpy County, Washington County, Nebraska; Mills County, Pottawattamie County, Iowa. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2021, 9:24 PM CDT (02:24 UTC)
Expired
Aug 7, 2021, 10:15 PM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mills County, IA, Pottawattamie County, IA, Douglas County, NE, Sarpy County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 41 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 9:32 PM CDTHAIL 11 Ne Papillion, NE
Aug 7, 9:39 PM CDTTSTM WND DMG3 Ese Omaha, NEREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.
Aug 7, 9:40 PM CDTHAIL 0.751 Ne Offutt Afb, NEAT OFFUTT AFB.
Aug 7, 9:46 PM CDTHAIL 1Offutt Afb, NE
Aug 7, 9:47 PM CDTHAIL 1Bellevue, NENEAR BELLEVUE UNIVERSITY - QUARTER TO HALF-DOLLAR SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 6:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2933 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS53 KOAX 080224
SVROAX
IAC129-155-NEC055-153-177-080315-
/O.NEW.KOAX.SV.W.0128.210808T0224Z-210808T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
924 PM CDT Sat Aug 7 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mills County in southwestern Iowa...
  Western Pottawattamie County in southwestern Iowa...
  Sarpy County in east central Nebraska...
  Southeastern Washington County in east central Nebraska...
  Douglas County in east central Nebraska...

* Until 1015 PM CDT.

* At 923 PM CDT, a severe thunderstorm was located over western
  Omaha, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Omaha, La Vista and Ralston around 930 PM CDT.

Other locations in the path of this severe thunderstorm include
Council Bluffs and Treynor.

This includes the following highways...
 Interstate 29 between mile markers 39 and 68.
 Interstate 80 in Iowa between mile markers 1 and 17.
 Interstate 80 in Nebraska between mile markers 430 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and will lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4111 9561 4106 9601 4107 9604 4104 9611
      4102 9629 4138 9629 4149 9568 4128 9559
TIME...MOT...LOC 0223Z 271DEG 23KT 4128 9609 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kern
3 follow-up statements
795 
WWUS53 KOAX 080241
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
941 PM CDT Sat Aug 7 2021

IAC129-155-NEC055-153-177-080315-
/O.CON.KOAX.SV.W.0128.000000T0000Z-210808T0315Z/
Mills IA-Pottawattamie IA-Sarpy NE-Washington NE-Douglas NE-
941 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN MILLS...WESTERN POTTAWATTAMIE...SARPY...SOUTHEASTERN
WASHINGTON AND DOUGLAS COUNTIES...

At 941 PM CDT, a severe thunderstorm was located over eastern Omaha,
moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Council Bluffs and Treynor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4111 9561 4106 9601 4107 9604 4104 9611
      4102 9629 4138 9629 4149 9568 4128 9559
TIME...MOT...LOC 0241Z 271DEG 23KT 4128 9593 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kern
072 
WWUS53 KOAX 080250 CCA
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
950 PM CDT Sat Aug 7 2021

IAC129-155-NEC055-153-177-080330-
/O.COR.KOAX.SV.W.0128.000000T0000Z-210808T0315Z/
Mills IA-Pottawattamie IA-Sarpy NE-Washington NE-Douglas NE-
950 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN MILLS...WESTERN POTTAWATTAMIE...SARPY...SOUTHEASTERN
WASHINGTON AND DOUGLAS COUNTIES...

At 950 PM CDT, a severe thunderstorm was located over Bellevue, or 10
miles southeast of Omaha, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Omaha, Council Bluffs, Bellevue, Papillion, La Vista, Ralston,
Gretna, Springfield, Treynor, Underwood, Waterloo, Cedar Creek,
Elkhorn, Millard, Offutt AFB, Carter Lake, Bennington, Boys Town,
Crescent and Silver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and has lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4111 9561 4106 9601 4107 9604 4104 9611
      4102 9629 4138 9629 4149 9568 4128 9559
TIME...MOT...LOC 0241Z 271DEG 20KT 4128 9593 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kern
141 
WWUS53 KOAX 080311
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1011 PM CDT Sat Aug 7 2021

IAC129-155-NEC055-153-177-080320-
/O.EXP.KOAX.SV.W.0128.000000T0000Z-210808T0315Z/
Mills IA-Pottawattamie IA-Sarpy NE-Washington NE-Douglas NE-
1011 PM CDT Sat Aug 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MILLS...WESTERN
POTTAWATTAMIE...SARPY...SOUTHEASTERN WASHINGTON AND DOUGLAS COUNTIES
WILL EXPIRE AT 1015 PM CDT...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire.  However 
heavy rain and flash flooding are still possible.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Iowa...and southeastern and east central Nebraska.

LAT...LON 4111 9561 4106 9601 4107 9604 4104 9611
      4102 9629 4138 9629 4149 9568 4128 9559
TIME...MOT...LOC 0310Z 271DEG 20KT 4128 9573 

$$

Kern

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:29 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 7, 6:29 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
629 PM CDT Sat Aug 7 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 243 PM CDT Sat Aug 7 2021

A complex severe weather scenario has been unfolding this morning,
largely due to the plentiful cloud cover and the convection that
occurred earlier this morning. As we go further into the
afternoon, ML CAPE values are expected to increase to around 3500
J/kg, with effective bulk shear values ranging from 20 to 30 kts
by the time convection gets to eastern Nebraska and southwestern
Iowa. Visible satellite shows developing cumulus in south-central
Nebraska into Kansas, and this area will serve as the starting
point for convection this evening. These storms are expected to
begin after 5 PM in a discrete mode with hail being the primary
threat. Veering low-level wind profiles, and enhanced 0-3 km
shear suggest that there is also a limited tornado threat
associated with the initial cells in that same area. These cells
are then expected to evolve into a larger complex that is
expected to begin pushing ENE into eastern Nebraska after 7 PM. As
this larger complex forms, the main threat evolves into damaging
winds as the storm complex becomes cold-pool dominant. These
storms are expected to move eastward towards the Omaha and Lincoln
metro areas, with the best timing for each being 10 and 11 PM
respectively. These storms will continue east and gradually fizzle
out into the middle of the night in central and eastern Iowa. A
few light rain showers and rumbles of thunder could last until
sunrise Sunday as the back end of the mid-level wave advects
through the area.

Tomorrow morning, those spotty showers are expected to give way to
dry weather and southwesterly winds look to settle in. A return to
mostly sunny skies will aid in the return of some warm
temperatures, with highs in the upper 80's to low 90's are
expected along with heat indices approaching 100 degrees. Monday
is expected to hold even warmer temperatures, with areas near the
South Dakota border reaching over 100 degrees. Heat indices of 100
to 110 are currently slated for that day, and could necessitate a
Heat Advisory if the forecast remains on track. Tuesday a mid-
level shortwave trough is expected to pass through the northern
CONUS and may be the next chance at severe weather for the area,
as it drags a cold front eastward. How far south this frontal zone
extends is still in flux, and the location will likely dictate
what kind of hazards we expect.

Wednesday into the weekend, highs in the 90's on Wed/Thu will give
way to cooler weather Fri/Sat as the mid-level flow transitions
to northwesterly flow. Several shortwave impulses are depicted by
the global deterministic models, and may drive low-end shower and
storm chances in the extended forecast. While nothing looks like a
soaker, some kind of rainfall will be greatly appreciated.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 615 PM CDT Sat Aug 7 2021

Mostly VFR conditions are expected however through 07z there is a
good chance of variable conditions in and around thunderstorms
with gusty strong winds. Intermittent MVFR cigs are possible
through 07z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Kern
Hazardous weather outlook, Aug 7, 3:45 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
345 PM CDT Sat Aug 7 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
345 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a slight risk of severe thunderstorms this afternoon and
continuing overnight. Large hail is the primary hazard with the
initial storm development this afternoon, with damaging winds the
more likely severe hazard during the evening and overnight.

Storms are forecast to develop in central Nebraska early this
evening where instability and shear are maximized along an
approaching cold front. These storms are expected to congeal into
a larger cluster, then sweep east across eastern Nebraska and
western Iowa through the late evening and overnight.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

There is a marginal risk of severe thunderstorms Sunday afternoon
in parts of far southeast Nebraska and southwest Iowa.

Severe thunderstorms are also possible Monday night and Tuesday as
a cold front moves into the Plains.

Otherwise hot and muggy weather will return to the region this
Sunday and Monday. Heat index values are currently expected to
reach or exceed 105 on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 7, 9:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
916 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             2 E BOYS TOWN           41.26N 96.10W
08/07/2021  E0.88 INCH       DOUGLAS            NE   PUBLIC

&&

DEWALD
Local storm report, Aug 7, 9:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
917 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     FLASH FLOOD      1 SSW GRETNA            41.13N 96.25W
08/07/2021                   SARPY              NE   TRAINED SPOTTER

            WATER UP TO THE CURBS ALONG HIGHWAY 6.

&&

DEWALD
Local storm report, Aug 7, 9:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
920 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     1 W OMAHA               41.26N 96.03W
08/07/2021  M55 MPH          DOUGLAS            NE   MESONET

&&

DEWALD
Local storm report, Aug 7, 9:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
921 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FLASH FLOOD      3 SE OMAHA              41.23N 95.98W
08/07/2021                   DOUGLAS            NE   PUBLIC

            STREET ROAD FLOODING. VEHICLE STRANDED.

&&

DEWALD
Local storm report, Aug 7, 9:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
923 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HEAVY RAIN       1 W MILLARD             41.20N 96.18W
08/07/2021  M2.08 INCH       DOUGLAS            NE   PUBLIC

            MEASURED IN 30 MINUTES.

&&

DEWALD
Local storm report, Aug 7, 9:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
924 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND DMG     FAIRBURY                40.14N 97.18W
08/07/2021                   JEFFERSON          NE   EMERGENCY MNGR

            NUMEROUS TREES DOWN. PEAK WIND OF 53 MPH SO
            FAR.

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:23 PM CDTSpecial Weather StatementOAXPlatte52 min
Aug 7, 7:29 PM CDTSevere Thunderstorm WarningOAXButler, Saunders46 min
Aug 7, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Douglas, Sarpy, Saunders49 min
Aug 7, 8:10 PM CDTSevere Thunderstorm WarningOAXButler50 min
Aug 7, 8:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Sarpy, Saunders22 min
Aug 7, 8:29 PM CDTSevere Thunderstorm WarningOAXSaunders31 min
Aug 7, 8:33 PM CDTAreal Flood AdvisoryOAXButler, Colfax, Lancaster, Platte, Saunders, Seward4 hr
Aug 7, 8:39 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy3 hr
Aug 7, 8:41 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Douglas, Lancaster, Sarpy, Saunders49 min
Aug 7, 8:50 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy, Saunders3 hr
Aug 7, 8:50 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXDouglas40 min
Aug 7, 8:55 PM CDTSevere Thunderstorm WarningOAXButler, Saunders35 min
Aug 7, 9:05 PM CDTFlash Flood WarningOAXButler, Colfax, Douglas, Sarpy, Saunders4 hr
Aug 7, 9:09 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline51 min
Aug 7, 9:35 PM CDTFlash Flood Warning Considerable damage threatOAXDouglas, Sarpy3 hr
Aug 7, 9:37 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward22 min
Aug 7, 9:49 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Pawnee41 min
Aug 7, 9:54 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Saunders17 min
Aug 7, 9:59 PM CDTSevere Thunderstorm WarningOAXButler27 min
Aug 7, 10:25 PM CDTFlash Flood WarningOAXCass, Lancaster, Otoe, Sarpy, Saunders, Seward2 hr
Aug 7, 10:30 PM CDTFlash Flood Warning EmergencyOAXDouglas89 min
Aug 7, 10:38 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe52 min
Aug 7, 11:10 PM CDTRiver Flood WarningOAXSaunders13 hr
Aug 8, 12:41 AM CDTAreal Flood WarningOAXButler, Cass, Colfax, Douglas, Lancaster, Otoe and 4 more12 hr
Aug 8, 2:37 PM CDTHeat AdvisoryOAXButler, Cass, Colfax, Dodge, Douglas, Gage and 13 more54 hr
Aug 7, 11:25 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.